Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Albany, NY

June 21, 2017Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jun 21, 2017, 3:57 PM EDT for Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2017, 3:57 PM EDT (19:57 UTC)
Expired
Jun 21, 2017, 4:30 PM EDT
In force
33 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 104 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:02 PM EDTHAIL 1Winsted, CTTRAINED SPOTTER
Jun 21, 4:15 PM EDTHAIL 0.751 Nnw Barkhampsted Cent, CT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS51 KALY 211957
SVRALY
CTC005-MAC003-212030-
/O.NEW.KALY.SV.W.0063.170621T1957Z-170621T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
357 PM EDT WED JUN 21 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Northeastern Litchfield County in northern Connecticut...
  Southeastern Berkshire County in western Massachusetts...

* Until 430 PM EDT

* At 357 PM EDT, a severe thunderstorm was located near Winsted, or
  10 miles north of Torrington, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* this severe thunderstorm will remain over mainly rural areas of
  northeastern Litchfield and southeastern Berkshire Counties,
  including the following locations: Mooreville, Konkapot, North
  Colebrook, Riverton, New Boston, Mill Brook, Robertsville, East
  Otis, Cold Spring and Goose Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4195 7289 4186 7309 4199 7326 4222 7302
      4221 7301 4215 7303 4215 7307 4212 7306
      4211 7307 4209 7307 4204 7306 4204 7301
      4197 7303 4197 7289
TIME...MOT...LOC 1957Z 234DEG 12KT 4198 7309 

HAIL...1.00IN
WIND...60MPH
 
$$

TAW
3 follow-up statements
736 
WWUS51 KALY 212001
SVSALY

Severe Weather Statement
National Weather Service Albany NY
401 PM EDT WED JUN 21 2017

MAC003-212010-
/O.CAN.KALY.SV.W.0063.000000T0000Z-170621T2030Z/
Berkshire MA-
401 PM EDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BERKSHIRE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4195 7290 4190 7305 4200 7317 4201 7317
      4204 7301 4197 7303 4197 7289 4196 7289
TIME...MOT...LOC 2000Z 234DEG 12KT 4199 7308 

$$

CTC005-212030-
/O.CON.KALY.SV.W.0063.000000T0000Z-170621T2030Z/
Litchfield CT-
401 PM EDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN LITCHFIELD COUNTY...

At 400 PM EDT, a severe thunderstorm was located near Winsted, or 10
miles north of Torrington, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees, and power lines. 

Locations impacted include...
Winsted, Colebrook, Robertsville, Barkhampsted Center, Mooreville,
North Colebrook, Riverton, Nelsons Corner and Mill Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4195 7290 4190 7305 4200 7317 4201 7317
      4204 7301 4197 7303 4197 7289 4196 7289
TIME...MOT...LOC 2000Z 234DEG 12KT 4199 7308 

HAIL...1.00IN
WIND...60MPH
 
$$

TAW
842 
WWUS51 KALY 212009
SVSALY

Severe Weather Statement
National Weather Service Albany NY
409 PM EDT WED JUN 21 2017

CTC005-212030-
/O.CON.KALY.SV.W.0063.000000T0000Z-170621T2030Z/
Litchfield CT-
409 PM EDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN LITCHFIELD COUNTY...

At 408 PM EDT, a severe thunderstorm was located near Hartland, or 10
miles northeast of Torrington, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees, and power lines. 

Locations impacted include...
Hartland, Winsted, Riverton, Nelsons Corner, Robertsville and
Barkhampsted Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4195 7290 4191 7303 4197 7309 4198 7308
      4200 7302 4197 7303 4197 7289 4196 7289
TIME...MOT...LOC 2008Z 271DEG 23KT 4196 7300 

HAIL...1.00IN
WIND...60MPH
 
$$

TAW
475 
WWUS51 KALY 212022
SVSALY

Severe Weather Statement
National Weather Service Albany NY
422 PM EDT WED JUN 21 2017

CTC005-212031-
/O.EXP.KALY.SV.W.0063.000000T0000Z-170621T2030Z/
Litchfield CT-
422 PM EDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LITCHFIELD COUNTY
WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. The storm briefly 
produced quarter size hail in Winsted at 402 pm EDT. 

LAT...LON 4195 7290 4191 7303 4197 7309 4198 7308
      4200 7302 4197 7303 4197 7289 4196 7289
TIME...MOT...LOC 2021Z 234DEG 12KT 4198 7296 

$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:39 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 21, 3:39 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Albany NY
339 PM EDT Wed Jun 21 2017

.SYNOPSIS...
Seasonable temperatures and comfortable humidity levels are
expected through Thursday. Then, warmer and more humid
conditions return for Friday, along with the likelihood for
showers and thunderstorms, some of which may contain heavy
downpours.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT, Frontal boundary was approaching the southern
portions of Greene, Columbia and Berkshire Counties. SBCAPES
were generally between 200-500 J/KG along and south of the
boundary with modest bulk shear of 30-40kts. Per mesonet
observations and experimental GOES 16 (aka GOES-R), seems we
can cut back PoPs/Wx a bit for the center of the region with
20-30% PoPs south and slight chance to our north which is closer
to the colder pool aloft and per the regional radar imagery
upstream.

As the combination of the frontal passage and the loss of
daytime heating, convection should subside through the early
evening hours. Then a partly cloudy to mainly clear sky expected
tonight as surface high slides across the region. Overnight lows
will be comfortable for this time of the year with mainly 50s.

A fairly nice day setting up for Thursday as the aforementioned
surface high slides east of the region through the afternoon
hours. Questions are how much of the upstream convection
develops and its associated cloud debris and eventual convective
potential later in the afternoon for our western areas as warm
front approaches. The NAM is the fastest with the potential
while the GFS is slower and considerably drier in the mid
levels. For now, we will hold back PoPs/Wx through the balance
of the afternoon for most areas and cut back to slight chance
PoPs for our western areas within our county warning area. Highs
Thursday generally range from 70-80F.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Thursday night, as warmer and more humid air impinge on the
region Thursday night, it appears that elevated instability will
increase. In combination with low level forcing from a low
level jet approaching the western Adirondacks, it appears that
there is the possibility of some clusters of showers and
embedded thunderstorms to develop, especially toward and after
midnight, across the southwest Adirondacks and western Mohawk
Valley, with chances decreasing farther south and east, which
will be further removed from associated forcing. There could be
some training of heavier downpours, so trends will need to be
watched for heavy rainfall across mainly the southwest
Adirondacks late Thursday night. It will be warm and humid, with
lows mainly in the 60s.

For Friday, it appears that there should be quite a bit of high
and mid level clouds across the region, largely from mid/upper
level moisture sheared out ahead of Cindy. This may act to limit
potential for widespread strong/severe thunderstorms, although
at least some isolated wet microbursts could occur, especially
closer to stronger mid/upper level wind fields across the
Adirondacks and western Mohawk Valley. However, if more breaks
in the clouds develop, severe potential could be greater.
Currently, the Storm Prediction Center has mainly northern areas
within a slight risk for severe thunderstorms, with a marginal
area slightly farther south and east, mainly for damaging wind
gusts. With abundant moisture in place and PWAT's surging close
to 2 inches, and K indices approaching 40, heavy downpours and
at least localized urban/small stream minor flooding issues
will be possible, especially if any clusters of storms begin to
train. Again, is appears that the focus for more widespread
convection may be closer to slightly better upper level forcing
across the southern Adirondacks extending into the western
Mohawk Valley, with activity more scattered elsewhere through
the day. It will be warm and very humid, with highs mainly in
the lower/mid 80s.

Friday night-Saturday, although the loss of diurnal heating
should allow overall coverage of convection to decrease through
the night, our region will become proximate to the right
entrance region of a strong upper level jet max translating
north/northeast across the eastern Great Lakes and southern
Ontario. So, showers and some thunderstorms may linger at times
through the night, despite the overall decrease in surface-based
instability. The cold front should continue settling south and
east through the region later Friday night through Saturday
morning, with some showers/thunderstorms lingering across
southeast areas into the late morning or early afternoon. It
will remain warm/humid Friday night with lows mainly in the 60s,
then Saturday highs should reach the upper 70s to lower 80s,
with a gradual decrease in humidity levels from NW to SE in the
afternoon.

Saturday night, looks to feature partly cloudy skies with
slightly less humid conditions. Can not rule out an isolated
shower Saturday evening across portions of the Mohawk
Valley/southwest Adirondacks with the passage of an upper level
disturbance. Lows will be mainly in the 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
This will be a changeable period with high pressure trying to
wrest control of our region by the end of the period. But
uncertainty exists with the remnants of tropical storm Cindy
possibly interacting with a frontal boundary near the Carolina's
coast. Day- to-day high and low temperatures will be fairly
consistently at or slightly below normal through the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Generally VFR conditions through 18Z Thursday.

Diurnal CU/SC with SCT-BKN CIGS with the cooler air aloft will
persist through the afternoon hours. Frontal boundary
approaching KPOU may touch off some convection as we will leave
in a vicinity of convection in the TAF at this time. Otherwise,
clearing skies tonight and near ideal flight conditions through
Thursday as surface high transverses the region.

Winds will generally be west to northwest 10 to 15 kts with a
few higher gusts this afternoon, subside tonight, then pick up
again on Thursday from the west to west-southwest around 10kts
Thursday.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: High Operational Impact. Breezy Likely SHRA...TSRA.
Friday Night: High Operational Impact. Likely SHRA...TSRA.
Saturday: Low Operational Impact. Isolated SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Seasonable temperatures and comfortable humidity levels are expected
through Thursday. Then warmer and more humid conditions return
for Friday, along with the likelihood for showers and thunderstorms.

Minimum relative humidity values tonight are expected increase
to between 85 and 100 percent tonight. Minimum RH values on
Thursday will be around 40 to 50 percent.

Winds tonight into Thursday will remain west to southwest with
speeds of 5 to 10 mph.

&&

.HYDROLOGY...
After any isolated showers/thunderstorms early this evening
across southern areas, dry conditions then expected for tonight
into Thursday.

More widespread showers and thunderstorms will move in Thursday
night, as especially during the day Friday. It will become more
humid, so there is the potential for locally heavy rainfall Friday
into Friday evening. Some urban/poor drainage flooding will be
possible with thunderstorms. Basin average rainfall forecast to
be around a quarter inch across the southeast part of the HSA to
around three quarters of an inch for areas north and west of
Albany.

Mainly dry weather then expected through the first half of the
weekend, with chances for showers gradually increasing from
Sunday into Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.EQUIPMENT...
KGFL airport observation has been missing again as technicians
continue to troubleshoot. We will continue to monitor and update
this statement as needed.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/BGM/JPV
NEAR TERM...BGM
SHORT TERM...KL/JPV
LONG TERM...ELH
AVIATION...BGM
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
EQUIPMENT...WFO ALY
Hazardous weather outlook, Jun 21, 4:26 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 AM EDT Wed Jun 21 2017

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-221100-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
426 AM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk and Schoharie Valleys, Lake George Saratoga
Region, Capital District and northern Taconics of eastern New York,
the northern Berkshires of western Massachusetts, and all of
southern Vermont.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Slight Risk of severe thunderstorms on Friday, mainly
during the afternoon and evening. At this time, it appears the
primary threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday evening.

CTZ001-013-MAZ025-NYZ058>061-063>066-221100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
426 AM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the eastern Catskills, mid
Hudson Valley, central and southern Taconics of eastern New York,
northwestern Connecticut, and the southern Berkshires of western
Massachusetts.

.DAY ONE...Today and Tonight.

There is a Marginal Risk for severe thunderstorms this afternoon into
early evening. The primary threat is damaging wind gusts. Coverage
of thunderstorms is expected to be isolated to widely scattered.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of severe thunderstorms on Friday, mainly
during the afternoon and evening. At this time, it appears the
primary threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday evening.

In the hours before

Special weather statement, Jun 21, 3:25 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Albany NY
325 PM EDT WED JUN 21 2017

CTZ001-212030-
Northern Litchfield-
325 PM EDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 324 PM EDT, a strong thunderstorm was located over Canaan, or 12
miles south of Great Barrington, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Falls Village around 335 PM EDT.
  Norfolk around 350 PM EDT.
  Winsted around 415 PM EDT.
  Torrington around 425 PM EDT.
  New Hartford and New Hartford Center around 430 PM EDT.

Other locations impacted by this storm include South Norfolk,
Cornwall, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, West Goshen and Wrightville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4178 7349 4205 7349 4205 7326 4202 7301
      4197 7303 4197 7299 4185 7295 4185 7299
TIME...MOT...LOC 1924Z 312DEG 14KT 4201 7336

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:25 PM EDTSpecial Weather StatementALY65 min
Jun 21, 4:31 PM EDTSpecial Weather StatementALY29 min
Jun 21, 4:44 PM EDTSpecial Weather StatementALY61 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2017Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.